Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 32, NWS Mobile, AL

March 26, 2009Baldwin County, Mobile County, Washington County, Alabama; George County, Greene County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Mar 26, 2009, 5:03 AM CDT for Baldwin County, Mobile County, Washington County, Alabama; George County, Greene County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2009, 5:03 AM CDT (10:03 UTC)
Expired
Mar 26, 2009, 5:45 AM CDT
In force
42 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Baldwin County, AL, Mobile County, AL, Washington County, AL, George County, MS, Greene County, MS

The radar

The Mobile radar (KMOB), 50 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 1:36 AM CDTTornado WatchSPC9 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2009-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1439 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2009-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1439 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 261003
SVRMOB
ALC003-097-129-MSC039-041-261045-
/O.NEW.KMOB.SV.W.0032.090326T1003Z-090326T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
503 AM CDT THU MAR 26 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GEORGE COUNTY IN SOUTHEAST MISSISSIPPI...
  SOUTHEASTERN GREENE COUNTY IN SOUTHEAST MISSISSIPPI...
  NORTHWESTERN BALDWIN COUNTY IN SOUTHWEST ALABAMA...
  NORTHERN MOBILE COUNTY IN SOUTHWEST ALABAMA...
  SOUTHERN WASHINGTON COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 545 AM CDT

* AT 501 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS
  OVER 60 MPH.  THESE STORMS WERE ALONG A LINE EXTENDING FROM VINEGAR
  BEND TO MOVELLA...MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WILMER...TANNER WILLIAMS AND CITRONELLE BY 510 AM CDT...
  TOPTON...SIDNEY...LOTT AND COLEMAN DAIRY RO AND GULFCREST BY 515 AM
  CDT...
  MCINTOSH...SNOW AND TANNER WILLIAMS AND SEMMES BY 520 AM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CDT THURSDAY MORNING
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

LAT...LON 3069 8842 3073 8843 3073 8866 3130 8841
      3128 8795 3127 8798 3125 8793 3120 8794
      3119 8792 3122 8787 3121 8785 3124 8786
      3124 8784 3127 8785 3128 8783 3127 8770
      3070 8796
TIME...MOT...LOC 1002Z 270DEG 41KT 3126 8830 3076 8850

$$
1 follow-up statement
000 
WWUS54 KMOB 261041
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
541 AM CDT THU MAR 26 2009

MSC039-041-261050-
/O.CAN.KMOB.SV.W.0032.000000T0000Z-090326T1045Z/
GEORGE MS-GREENE MS-
540 AM CDT THU MAR 26 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREENE AND
EASTERN GEORGE COUNTIES IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CDT THURSDAY MORNING
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

LAT...LON 3115 8797 3089 8791 3070 8803 3069 8825
      3109 8802 3129 8807 3128 8804
TIME...MOT...LOC 1040Z 336DEG 29KT 3119 8802 3101 8798
          3063 8820

$$

ALC003-097-129-261045-
/O.CON.KMOB.SV.W.0032.000000T0000Z-090326T1045Z/
WASHINGTON AL-BALDWIN AL-MOBILE AL-
540 AM CDT THU MAR 26 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR NORTHEASTERN MOBILE...WEST CENTRAL BALDWIN AND SOUTHEASTERN
WASHINGTON COUNTIES...

AT 538 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS OVER 60 MPH.  THESE STORMS WERE ALONG A LINE EXTENDING FROM
MALCOLM TO CHASTANG TO LANGAN PARK...OR ALONG A LINE EXTENDING FROM
23 MILES SOUTHEAST OF CHATOM TO 16 MILES NORTHWEST OF BAY MINETTE TO
11 MILES WEST OF DOWNTOWN MOBILE...MOVING SOUTHEAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  CHICKASAW...FORT STODDARD...CRICHTON AND PRICHARD BY 545 AM CDT...

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXCESSIVE RUNOFF 
FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND 
STREAMS...AS WELL AS PONDING OF WATER ON AREA ROADWAYS. DO NOT DRIVE 
YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE 
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. 
REMEMBER...TURN AROUND AND DONT DROWN

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY ON THE LOWEST
FLOOR OF A STURDY BUILDING...PREFERABLY IN AN INTERIOR HALLWAY OR A
ROOM SUCH AS A CLOSET OR BATHROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CDT THURSDAY MORNING
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

LAT...LON 3115 8797 3089 8791 3070 8803 3069 8825
      3109 8802 3129 8807 3128 8804
TIME...MOT...LOC 1040Z 336DEG 29KT 3119 8802 3101 8798
          3063 8820

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 11:58 PM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, Mar 25, 11:58 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
1158 PM CDT WED MAR 25 2009

.AVIATION UPDATE FOR 26/06Z...MVFR CONDITIONS EXPECTED ACROSS MOST
OF THE AREA THROUGH THURSDAY. MOST OF THE RAIN AND POSSIBLE IFR IN
RAIN AND ISOLATED THUNDERSTORMS WILL BE OVER THE INTERIOR
SECTIONS...GENERALLY NORTH OF A FLORALA TO WIGGINS LINE UNTIL LATER
TONIGHT. EXPECT IFR IN SHOWERS AND THUNDERSTORMS TO MOVE IN FROM THE
WEST AND SPREAD EAST ACROSS THE FORECAST AREA LATE TONIGHT THROUGH
THURSDAY MORNING. WINDS TO REMAIN BREEZY AND SOUTHERLY. /11

*************************PARTIAL PREVIOUS DISCUSSION************

.HYDROLOGY...HEAVY RAINFALL IS EXPECTED ACROSS THE AREA OVER THE
NEXT TWO DAYS WILL CAUSE SIGNIFICANT RISES ON MANY AREA RIVERS.
SEVERAL AREA RIVERS AND STREAMS ARE ALREADY AT ELEVATED LEVELS AND
THIS RAINFALL WILL LIKELY CAUSE RAPID RISES ON MANY RIVERS LATE THIS
WEEK. WIDESPREAD BASIN AVERAGED RAINFALL AMOUNTS OF 4 TO 6 INCHES
WITH ISOLATED AMOUNTS OF 8 INCHES MAY CAUSE MANY AREA RIVERS AND
STREAMS TO RISE TO OR ABOVE FLOOD STAGE BY LATE THIS WEEK. RIVER
FLOOD WARNINGS HAVE BEEN ISSUED FOR THE CHICKASAWHAY RIVER AT
LEAKESVILLE...THE TOMBIGBEE RIVER AT COFFEEVILLE AND AT LEROY. THERE
IS A POTENTIAL FOR MORE RIVER FLOODING ESPECIALLY OVER THE WESTERN
FLORIDA PANHANDLE BASED ON THE DAY TWO QPF VALUES. PLEASE SEE
BHMFLWMOB/BHMFLSMOB AND BHMRVSMOB FOR FURTHER DETAILS. /04

&&

.CLIMATE...THE HEAVY RAINFALL EXPECTED OVER THE NEXT SEVERAL SHOULD
HELP THE RAINFALL DEFICITS ACROSS THE AREA. AS OF 1 AM THIS
MORNING...MOBILE RAINFALL FOR THE YEAR STANDS AT 10.95 INCHES OR
5.57 INCHES BELOW NORMAL. PENSACOLA RAINFALL FOR THE YEAR STANDS AT
8.38 INCHES OR 6.71 INCHES BELOW NORMAL. /04

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      63  72  61  77 /  80  80  80  70
PENSACOLA   64  72  63  77 /  70  80  80  70
DESTIN      63  72  63  74 /  60  70  70  60
EVERGREEN   61  74  60  77 /  90  80  80  70
WAYNESBORO  58  76  60  78 /  90  70  80  80
CAMDEN      59  74  61  78 /  90  80  80  80

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL 7 AM SATURDAY FOR THE FOLLOWING ZONES:
     BUTLER...CHOCTAW...CLARKE...CONECUH...COVINGTON...
     CRENSHAW...ESCAMBIA...LOWER BALDWIN...LOWER MOBILE...
     MONROE...UPPER BALDWIN...UPPER MOBILE...WASHINGTON...AND
     WILCOX.

FL...FLASH FLOOD WATCH UNTIL 7 AM SATURDAY FOR THE FOLLOWING ZONES:
     COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...
     INLAND ESCAMBIA...INLAND OKALOOSA...AND INLAND SANTA ROSA.

MS...FLASH FLOOD WATCH UNTIL 7 AM SATURDAY FOR THE FOLLOWING ZONES:
     GEORGE...GREENE...PERRY...STONE...AND WAYNE.

GM...SMALL CRAFT ADVISORY UNTIL 5 PM THURSDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
     NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT
     20 NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL
     FROM 20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO
     PASCAGOULA MS FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Mar 26, 4:55 AM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT WED MAR 25 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-271200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
500 AM CDT WED MAR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA. PLEASE SEE THE ACCOMPANYING GRAPHICAL HAZARDOUS
WEATHER OUTLOOK FOUND AT HTTP://WWW.SRH.NOAA.GOV/HWO/INDEX.PHP.

.DAY ONE...TODAY AND TONIGHT.

SEVERAL PERIODS OF HEAVY RAINFALL ARE EXPECTED THROUGH EARLY
SATURDAY AS A FRONT BECOMES STATIONARY OVER THE AREA AND A SERIES OF
UPPER LEVEL DISTURBANCES MOVE EASTWARD ALONG IT.

THE FIRST ROUND OF HEAVY RAINS IS NOW IN PROGRESS AND IS IN THE FORM
OF A LINE OF SEVERE THUNDERSTORMS THAT WILL GRADUALLY MOVE EASTWARD
THROUGH THE ENTIRE AREA EARLY TODAY.  THE LINE OF THUNDERSTORMS WILL
MOVE UP TO I-65 BY SUNRISE WITH A TRAILING REGION OF RAIN
THEREAFTER. IT WILL PROGRESS EAST OF I-65 FROM SUNRISE THROUGH NOON.

A SECOND ROUND OF HEAVY RAINFALL IS FORECAST AGAIN TONIGHT...
AND ANOTHER ON FRIDAY AS A SERIES OF SURFACE LOW PRESSURE SYSTEMS
PERIODICALLY MOVE FROM WEST TO EAST THROUGHOUT THE REGION. TOTAL
RAINFALL ACCUMULATIONS COULD BE UP TO 8 INCHES OVER SOME LOCALES.
MOST AREAS ARE EXPECTED TO RECEIVE AT LEAST THREE INCHES ENDING
SATURDAY.  A FLASH FLOOD WATCH IS IN EFFECT.

IN ADDITION...SEVERE THUNDERSTORMS ARE POSSIBLE BOTH TODAY AND
TONIGHT. THE MAIN THREAT WILL BE WITH THE FIRST LINE OF
THUNDERSTORMS THIS MORNING AND NEXT FOR ADDITIONAL STORMS THAT
DEVELOP LATER AND MOVE IN FROM THE WEST DURING THE AFTERNOON. THE
MAIN THREAT WILL BE DAMAGING WINDS...LARGE HAIL AND ISOLATED
TORNADOES.

MODERATE TO STRONG SOUTH TO SOUTHEAST WINDS WILL MAINTAIN HAZARDOUS
CONDITIONS FOR SMALL CRAFT THROUGH THURSDAY...AND A CONTINUED HIGH
RISK OF DANGEROUS RIP CURRENTS WILL PREVAIL ALONG AREA BEACHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT WEDNESDAY.

OUR LATEST FORECAST IS FOR CONTINUED TOTAL RAINFALL ACCUMULATIONS OF
4 TO 9 INCHES ENDING SATURDAY. ISOLATED AREAS MAY RECEIVE EVEN MORE
RAINFALL. DUE TO THE LONG DURATION OF FORECAST HEAVY PRECIPITATION
ACROSS THE AREA...FLOODING OF LOW LYING AREAS...SMALL CREEKS AND
STREAMS WILL BE POSSIBLE THROUGH THE WEEK. SEVERAL AREA RIVERS AND
STREAMS ARE ALREADY AT ELEVATED LEVELS AND THIS RAINFALL WILL LIKELY
CAUSE MANY RIVERS ACROSS THE AREA TO GO ABOVE FLOOD STAGE LATE THIS
WEEK. A FLASH FLOOD WATCH IS IN EFFECT THROUGH SATURDAY MORNING.

*THIS IS POTENTIALLY A VERY SERIOUS SITUATION SO PLEASE STAY TUNED
FOR LATER UPDATES*

A MODERATE TO OCCASIONAL STRONG SOUTHERLY WIND WILL CONTINUE...ALONG
WITH SEAS OF 6 TO 9 FEET. A SMALL CRAFT ADVISORY IS IN EFFECT. A
RISK FOR DANGEROUS RIP CURRENTS WILL CONTINUE ALONG AREA BEACHES
THROUGH MUCH OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT
FOR POSSIBLE ACTIVATION THROUGH SATURDAY FOR FLASH FLOODING SEVERE
THUNDERSTORMS AND TORNADOES.

PLEASE SEE THE ACCOMPANYING GRAPHICAL HAZARDOUS  WEATHER OUTLOOK
FOUND AT HTTP://WWW.SRH.NOAA.GOV/HWO/INDEX.PHP.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 3:18 AM CDTSevere Thunderstorm WarningMOBChoctaw42 min
Mar 26, 3:59 AM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke46 min
Mar 26, 4:29 AM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke16 min
Mar 26, 4:44 AM CDTSevere Thunderstorm WarningMOBClarke, Monroe, Washington, Wilcox46 min
Mar 26, 5:29 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile46 min
Mar 26, 5:34 AM CDTSpecial Marine WarningMOB86 min
Mar 26, 5:49 AM CDTSevere Thunderstorm WarningMOBBaldwin, Clarke, Monroe39 min
Mar 26, 6:11 AM CDTSevere Thunderstorm WarningMOBBaldwin, Escambia, Mobile, Monroe49 min
Mar 26, 6:27 AM CDTSevere Thunderstorm WarningMOBConecuh, Escambia, Monroe43 min
Mar 26, 6:57 AM CDTSevere Thunderstorm WarningMOBBaldwin, Covington, Escambia63 min
Mar 26, 7:03 AM CDTSpecial Marine WarningMOB117 min
Mar 26, 7:06 AM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Covington, Crenshaw, Escambia54 min
Mar 26, 7:37 AM CDTTornado WarningMOBButler, Conecuh, Covington, Crenshaw53 min
Mar 26, 7:41 AM CDTTornado WarningMOBBaldwin49 min
Mar 26, 7:56 AM CDTSevere Thunderstorm WarningMOBCovington, Crenshaw34 min
Mar 26, 8:03 AM CDTSevere Thunderstorm WarningMOBCovington57 min
Mar 26, 9:00 AM CDTSpecial Marine WarningMOB2 hr
Mar 26, 10:22 AM CDTRiver Flood WarningMOBClarke, Monroe, Wilcox10 days
Mar 26, 10:52 AM CDTSpecial Marine WarningMOB53 min
Mar 26, 3:20 AM CDTSevere Thunderstorm WarningMOBStone40 min
Mar 26, 3:58 AM CDTSevere Thunderstorm WarningMOBGeorge, Stone47 min
Mar 26, 4:13 AM CDTSevere Thunderstorm WarningMOBGreene, Perry51 min
Mar 26, 10:22 AM CDTRiver Flood WarningMOBGeorge, Greene, Perry10 days
Mar 26, 10:22 AM CDTRiver Flood WarningMOBGeorge, Greene, Jackson12 days

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.